Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS El Paso, TX

July 31, 2014Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 31, 2014, 4:26 PM MDT for Sierra County, New Mexico. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2014, 4:26 PM MDT (22:26 UTC)
Expired
Jul 31, 2014, 6:15 PM MDT
In force
109 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WGUS54 KEPZ 312226
FFWEPZ
NMC051-010015-
/O.NEW.KEPZ.FF.W.0024.140731T2226Z-140801T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
426 PM MDT THU JUL 31 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 615 PM MDT

* AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  POVERTY CREEK...

DOPPLER RADAR INDICATED AN INCH OF RAIN HAD FALLEN IN THE LAST HOUR.
STRONG THUNDERSTORMS CONTINUE TO MOVE INTO THE AREA FROM THE NORTH AND
AND ADDITIONAL .5 INCHES OF RAIN OR MORE ARE POSSIBLE IN THE NEXT HOUR 
OR SO. BE CAUTIOUS ON ROAD NM 59 WEST OF POVERTY CREEK IN THE LOW WATER
CROSSINGS AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3348 10767 3347 10767 3318 10781 3319 10786
      3320 10787 3320 10792 3322 10801 3348 10800

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:31 PM MDT, 55 minutes earlier.

Area forecast discussion, Jul 31, 3:31 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
331 PM MDT THU JUL 31 2014

.SYNOPSIS...
ABUNDANT MOISTURE WILL COMBINE WITH A WEAK FRONTAL SYSTEM TO BRING
A GOOD CHANCE FOR RAIN TO THE AREA FOR THE NEXT SEVERAL DAYS.
STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY
RAINS WHICH COULD LEAD TO FLOODING IN A SHORT AMOUNT OF TIME. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING. THE
CHANCE FOR RAIN WILL CONTINUE INTO THE FIRST PART OF NEXT WEEK.
WITH ALL THE CLOUDS AND RAIN IN THE REGION...AFTERNOON HIGH
TEMPERATURES WILL RUN SEVERAL DEGREES BELOW NORMAL THROUGH THE
WEEKEND.

&&

.DISCUSSION...
WELL THE PIECES ARE COMING TOGETHER FOR A BIG TIME RAIN EVENT. AT
THE SURFACE WE HAVE A BOUNDARY (OLD COLD FRONT) THAT PUSHED IN
FROM THE EAST AND WILL HANG OUT ACROSS THE AREA FOR THE NEXT
SEVERAL DAYS. IN ADDITION TO THE BOUNDARY WE HAVE ABUNDANT
MOISTURE ACROSS THE REGION TO HELP FUEL THUNDERSTORMS AND THE
FINAL INGREDIENT IS THAT THE WINDS ALOFT WILL CONTINUE TO BE
PRETTY LIGHT THROUGH THE WEEKEND. ALL OF THE INGREDIENTS COME
TOGETHER TO GIVE US A GOOD CHANCE OF SEEING THUNDERSTORMS THAT
WILL BE VERY EFFICIENT AT MAKING RAIN AND THESE STORMS WILL BE
VERY SLOW MOVING. THIS WILL LEAD TO THE POTENTIAL OF FLASH
FLOODING THROUGH AT LEAST SATURDAY AND PROBABLY INTO SUNDAY. A
FLASH FLOOD WATCH IS CURRENTLY IN EFFECT THROUGH SATURDAY
MORNING...BUT THAT MAY NEED TO BE EXTENDED TO INCLUDE SUNDAY. BY
SUNDAY THE UPPER LEVEL HIGH THAT HAD BEEN TO OUR WEST WILL MOVE
OVER AND RECENTER ITSELF TO OUR EAST WHICH WILL HELP BRIEFLY PUSH
THE MOISTURE INTO ARIZONA. BUT DESPITE THE LESS MOIST AIR WE WILL
CONTINUE TO SEE A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS...BUT HOPEFULLY THE THREAT OF FLOODING RAINS WILL
DIMINISH. THE UPPER RIDGE WILL BE QUICK TO MOVE BACK TO OUR
WEST...BUT FOR NOW I DON'T SEE ANOTHER BIG SURGE OF MOISTURE...BUT
WE WILL CONTINUE WITH OUR MORE NORMAL DAILY RAIN CHANCES THROUGH
THE MIDDLE OF NEXT WEEK.

LOOKING AT TEMPERATURES...WITH ALL THE MOISTURE AND RAIN HANGING
AROUND AS YOU IMAGINE WE WILL SEE BELOW NORMAL TEMPERATURES (WHICH
WILL BE A NICE CHANGE). HIGHS FRIDAY THROUGH SUNDAY WILL BE
RUNNING 5 TO 7 DEGREES BELOW. FOR THE FIRST PART OF NEXT WEEK WE
AS THE MOISTURE AND THREAT FOR HEAVY RAIN MOVES OFF WE WILL SEE
TEMPERATURES WARM A BIT BUT STILL RUN 2 TO 4 DEGREES BELOW NORMAL.

&&

.AVIATION...VALID 01/00Z - 02/00Z.
VFR CONDITIONS SHOULD PREVAIL FOR MOST OF THE PERIOD. SCATTERED TO
NMRS THUNDERSTORMS WILL BE POSSIBLE THRU PD. EXPECT P6SM
FEW-SCT050-070 SCT-BKN100-140 BKN200-250. HOWEVER AREAS OF
THUNDERSTORMS WILL BRING PERIODS OF 1-2 SM +TSRA WITH CIGS
BKN030-040. WIND G40KTS WILL BE POSSIBLE NEAR STORMS. EASTERN SLOPES
OF AREA MTS COULD SEE PERIODS OF SCT-BKN015-025 09Z-18Z.

&&

.FIRE WEATHER...
PLENTY OF MOISTURE ACROSS THE REGION WITH WEAK FLOW ALOFT WHICH WILL
ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE
NEXT SEVERAL DAYS. SLOW STORM MOTION WILL BRING THE THREAT FOR
LOCALLY HEAVY RAIN AND POTENTIAL FLASH FLOODING. TEMPERATURES WILL
BE BELOW NORMAL WITH MINIMUM RELATIVE HUMIDITIES ABOVE 30 PERCENT
FOR THE LOWLANDS AND LIKELY ABOVE 50 PERCENT IN AREA MOUNTAINS. A
GRADUAL DRYING TREND WILL START SUNDAY AND CONTINUE INTO TUESDAY AS
UPPER RIDGE PUSHES EAST AND DRAWS IN SOME DRIER CONTINENTAL AIR FROM
THE EAST AND NORTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  87  70  85  70 /  60  60  60  60  60
SIERRA BLANCA           71  83  71  78  71 /  50  50  60  40  50
LAS CRUCES              68  86  68  83  68 /  60  60  60  60  60
ALAMOGORDO              69  87  69  82  69 /  70  60  60  60  50
CLOUDCROFT              48  63  47  64  47 /  70  80  60  70  60
TRUTH OR CONSEQUENCES   67  85  67  81  67 /  60  60  60  60  60
SILVER CITY             62  80  60  78  60 /  60  60  60  70  60
DEMING                  68  85  68  83  68 /  60  60  60  60  60
LORDSBURG               66  85  67  83  67 /  40  50  60  60  60
WEST EL PASO METRO      72  88  72  84  72 /  60  60  60  60  60
DELL CITY               67  86  65  84  65 /  50  50  60  40  50
FORT HANCOCK            70  88  71  85  71 /  50  60  60  40  50
LOMA LINDA              64  81  66  86  66 /  60  60  60  50  50
FABENS                  71  88  71  85  71 /  60  60  60  50  60
SANTA TERESA            69  87  69  84  69 /  60  60  60  60  60
WHITE SANDS HQ          70  85  70  85  70 /  60  60  60  60  60
JORNADA RANGE           66  85  64  83  64 /  60  60  60  60  60
HATCH                   67  85  66  83  66 /  60  60  60  60  60
COLUMBUS                68  86  68  84  68 /  60  60  60  60  60
OROGRANDE               68  86  68  84  68 /  60  60  60  60  50
MAYHILL                 54  72  52  71  52 /  70  80  60  80  60
MESCALERO               55  73  51  71  51 /  70  80  60  70  60
TIMBERON                51  72  50  71  50 /  70  80  60  70  60
WINSTON                 59  80  58  79  57 /  60  80  60  80  60
HILLSBORO               65  80  67  84  67 /  60  60  60  70  60
SPACEPORT               67  86  67  82  67 /  60  60  60  60  60
LAKE ROBERTS            53  79  53  82  53 /  60  70  60  70  60
HURLEY                  62  82  60  78  60 /  60  60  60  70  60
CLIFF                   59  81  56  81  56 /  60  60  60  60  60
MULE CREEK              56  80  54  80  54 /  50  60  60  60  50
FAYWOOD                 62  82  64  83  64 /  60  60  60  70  60
ANIMAS                  69  88  69  84  69 /  40  60  60  60  60
HACHITA                 66  88  66  85  66 /  50  60  60  60  60
ANTELOPE WELLS          69  87  69  83  69 /  40  50  60  50  60
CLOVERDALE              60  80  66  81  66 /  50  60  60  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NMZ401>417.

TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR TXZ418>424.

&&

BRICE/GRZYWACZ

In the hours before

Special weather statement, Jul 31, 2:30 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
230 PM MDT THU JUL 31 2014

NMZ414>417-312130-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
230 PM MDT THU JUL 31 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 330
PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ALAMOGORDO...MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. RADAR INDICATES OVER AN INCH OF RAIN IN THE
LAST HOUR HAS FALLEN WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SUNSPOT...
  WEED...
  SACRAMENTO...
  BLUFF SPRINGS...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3270 10536 3262 10578 3285 10586 3289 10555
TIME...MOT...LOC 2029Z 314DEG 5KT 3280 10587

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:08 PM MDTSpecial Weather StatementEPZSierra52 min
Jul 30, 10:45 PM MDTSpecial Weather StatementEPZOtero60 min
Jul 30, 11:15 PM MDTSevere Thunderstorm WarningEPZOtero60 min
Jul 30, 11:41 PM MDTSpecial Weather StatementEPZOtero49 min
Jul 31, 12:29 AM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 31, 12:41 AM MDTFlash Flood WarningEPZOtero94 min
Jul 31, 1:49 AM MDTAreal Flood AdvisoryEPZOtero116 min
Jul 31, 2:03 AM MDTFlash Flood WarningEPZOtero57 min
Jul 31, 1:40 PM MDTAreal Flood AdvisoryEPZOtero110 min
Jul 31, 2:30 PM MDTSpecial Weather StatementEPZOtero60 min
Jul 31, 3:14 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 31, 4:47 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra58 min
Jul 31, 5:57 PM MDTSpecial Weather StatementEPZDoña Ana48 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.